We understand that people with cancer are worried about coronavirus. Here is the latest guidance. We will update it regularly.

Gullet (oesophagus) cancer

A support group for anyone affected by gullet cancer (also known as oesophageal cancer) to come together, share experiences and ask questions.

Heceptin, targeted therapy

Marydoll123
Posted by
  1. Hi, my husband has advanced cancer of the gullet with a tumour also in his liver. He was diagnosed in September 2019, and prognosis without chemotherapy was 3-6 months. He has been told it is terminal. Fortunately he can have targeted therapy for the tumour in his liver. He has now finished his chemotherapy and on heceptin every 3 weeks. I am wondering if anyone else in this group has had a loved one in a similar situation? I wonder about how long this treatment might keep the cancer at bay. He has his own shop, which has been closed, but he plans to reopen this. I support him in whatever he wants to do, but there is also a part of me that worries how long, I know he is choosing to go back to work but I feel this is partly due to his strong work ethic and need to provide. I wonder will he have the strength, physically, he definitely has mentally 
Mary 
latchbrook
Posted by

Hi and welcome to the online community

I'm very sorry to hear that your husband has advanced gullet cancer with a secondary in his liver.

I don't have the experience you're looking for but noticed that your post hadn't had any responses yet. By replying to you it will 'bump' your post back to the top of the page where it'll be more easily seen.

You might also benefit from joining and posting in the secondary liver cancer group. If you'd like to do this just click on the link I've created and then choose 'join this group' on the page that opens. You can then introduce yourself and post questions after selecting 'start a discussion' and join in with existing conversations by clicking on 'reply'.

When you have a minute it would be really useful if could pop something about your husband's journey so far into your profile as it helps others when answering or looking for someone with a similar diagnosis. It also means that you don't have to keep repeating yourself. To do this click on your username and then select 'Edit Profile'. You can amend it at any time and if you're not sure what to write you can take a look at mine by clicking on my username.

x

 "Never regret a day in your life, good days give you happiness, bad days give you experience"

What is a Community Champion?

Foxthatrocks
Posted by

Hi Marydoll, my husband was diagnosed with the same condition as your husband in July 2019. He has had 8 rounds of chemotherapy and five of Herceptin every three weeks. He is doing alright except for side effects of hand and foot syndrome due to chemo. What Ken is focusing on is that his Macmillan Nurse told us about a man who was the same as Ken and has been on Herceptin and is doing very well after two years. We know everyone is different but it does give you some hope. Hope this is a little helpful and good luck with your journey. It would be good to keep in touch.

Sue

Marydoll123
Posted by

Thanks Sue, this gives me a lot of hope, I’m sure you understand that the not knowing is difficult. It sounds like your husband has had the same amount of chemo as Tim my husband, Tim suffered badly as well with his feet and hands, he ended up having steroid cream which really helped. Tim is just starting to get his strength back now his chemo has finished. Yes it would be good to keep in touch 

Mary 
Squire78
Posted by

Hi Marydoll,

I had the same diagnosis asy your husband, and am just coming to the end of my 8th and final cycle of Oxaliplatin and Capecitabine. I have had Herceptin added in for the last three of those cycles, I felt so fortunate when we discovered quite ate on that my primary tumour was HER2 positive!.

From next week will be on a Herceptin-only regime, it does feel a bit scary, ending the chemo. Having said that, like your husband I have also had problems with hands and feet side effects, with the tingling and sensitivity getting more pronounced as the cycles went on. i now have problems writing and picking small things up with hands, and this last few days have had quite severe numbness in both feet and right lower leg. So I am glad to be finishing in that respect, and I hope that these side effects will recede when the chemo stops next Thursday.

My consultant said that the length of time that the Hercepton stays helpful is variable. He has several patients who have been taking it for more than two years and one who has been taking it for more than three years, so it potentially can make a huge difference. I have also encountered patients on other forums with similar and longer periods of success with Herceptin. I do hope your husband finds himself in a similar situation and wish you both all the best with the Herceptin and of course the treatment generally.

   

Marydoll123
Posted by

Thank you for your reply. My husbands hands and feet are much improved, the steroid cream really helped. I hope now you’ve stopped the chemo you will experience such improvement. 
it is good to hear that we may have years together. My husband is now on the heceptin every 3 weeks he is only at the unit about an hour or so and he can now safely drive himself there and back. 

Stay safe

Mary 
Foxthatrocks
Posted by

Hi Marydoll,glad to hear Tim is doing alright. Ken had a bit of a problem with the Herceptin. The nurse made him laugh when he was putting the cannula in for his last round of chemo and his Herceptin. When he laughed he had a slight pain in his chest, well that stopped everything. Three doctors, three blood tests and seven hours later he was told he could have chemo but not Herceptin which upset Ken. He then had to see a Cardiologist who was lovely. She said if they had ring her on the day she would have told them to give the Herceptin. He has now restarted it every three weeks. The moral of the story is whatever you do don't laugh when having the cannula inserted. Hope every thing continues to go well for you both.

Sue x

Marydoll123
Posted by

Oh no, what laughing can do ! I know heceptin can affect the heart that’s why they repeat the Echo- cardiogram, but gosh it must have been a big laugh..... I’ll warn Tim not to  

on a more serious note I bet you were worried he might not be able to continue on the heceptin. Tim has had similar situation because he was going deaf also a side effect, he saw a less senior doctor so she suggested postponing treatment, luckily his nurse specialist was also there, and me being a nurse too the poor junior dr didn’t really stand a chance, we insisted she didn’t cancel his slot before speaking to his consultant, and she had to accept that Tim was willing to take the risk of becoming deaf to continue his treatment. He did have treatment and has since had his ears cleared and hearing aids adjusted. 
this current pandemic is scary, Tim was just starting to get out and about. I am now a nurse working from home as he is self isolating. Stay safe and take care, hope you and Ken ok x

Mary 
Yani10
Posted by

Hi there,

My husband was also diagnosed in September and having completed 6 cycles of chemo is now on Herceptin every 3 weeks.  I just wanted to say I know how hard all this is, words can't begin to describe.. the trauma of diagnosis, the tests and scans, the side effects, the ongoing worry and fears..  However I am glad to hear he has the mental strength - this is half the battle and I hope you are coping ok too, it is on hard on both the patient and carer.  

Obviously all the coronavirus concerns don't help, from what I've read people having this antibody treatment are in the risk/vulnerable category so we are hiding away indoors to be safe.  

We're due to have another echo in around a months time, I hope and pray his heart is ok so we can continue the treatment. I've heard lots of success stories with herceptin and hope we can be part of that.  

In terms of hands and feet I found Udderly Smooth cream really helped.  I hope you are both staying positive and strong as much as possible 

Sending hugs 

xx

Marydoll123
Posted by

Thanks for your reply. 
i hope you are coping too... I am glad to hear your husband is doing well too. I am sure you would have felt like a lifeline had been thrown to you when you found out your husband could have herceptin. 
this Coronavirus is a headache, I am an NHS community mental health nurse, working with older adults, because Tim is high risk I have to work from home, and our 10 year old daughter home schooling, we are self isolating which definitely has its challenges, thank goodness for the sunshine ️ 

tim has had good news today, his tumour remains stable, he is having pain though in his side so as a precaution is having an urgent MRI scan tomorrow, it’s reassuring that they are keeping such a close eye on him. Fingers crossed. 
stay safe, sending you a virtual  

Mary